Mississippi, 2017

Hail in Mississippi, February 7, 2017

February 7, 2017 · NWS MEG · 2 events in 1 county or zone

A few severe thunderstorms producing hail developed late in the afternoon across Mississippi ahead of a passing cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A few severe thunderstorms producing hail developed late in the afternoon across Mississippi ahead of a passing cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 7, 5:39 PM CST, 1 minute earlier.

Area forecast discussion, Feb 7, 5:39 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
539 PM CST Tue Feb 7 2017

.UPDATE...
Updated to add 00z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 330 PM CST Tue Feb 7 2017/

DISCUSSION...

Currently...At 20z a mid level trough axis was located over West
Tennessee and North Mississippi and moving quickly east. The main
area of lift has mostly pushed east into middle Tennessee and
Alabama. Meanwhile to the northwest the surface cold front was
located across Missouri. Ahead of the front southwest winds are
bringing warm air into the western parts of the forecast area
where temps are climbing well into the 70s. This warmer air at the
surface and colder air aloft with the mid level trough is
creating a good deal of instability along the Mississippi River
where SBCAPES are approaching 2000 J/KG. Some surface convergence
is noted across north Mississippi...caused by a pre-frontal
surface trough...and a few storms could still develop over the
next couple of hours. Best chance for a severe storm this
afternoon will be toward Monroe County.

Tonight...The weakening cold front will stall roughly along the
I-40 corridor tonight. Winds will weaken and skies will continue
to clear out this evening. Model soundings indicate fog may
develop...possibly dense...especially along and south of the
stalled front.

Wednesday...The stalled front will start to move south during the
afternoon as a mid level trough drops through the Mississippi
Valley. As the front pushes across a somewhat unstable
airmass...SBCAPES around 1000 j/kg...some strong storms could
develop late in the day into the evening. Much colder air will
filter into the region Wednesday night with lows in the 30s and
brisk northwest winds.

Thursday...A cold day on tap with brisk northwest winds
continuing. Highs will be in the 40s.

Friday...High pressure moves east and southerly winds redevelop
and temps will start to climb back above normal under plenty of
sunshine.

Saturday and Sunday...Increasingly mild and moist through the
weekend. Expect small chances of rain for most of the weekend due
to a weak overrunning pattern. More substantial rainfall is
expected by Sunday night as a cold front moves through. Temps
will be well above normal.

Monday and Tuesday...Cooler with diminishing rain chances as the
front moves south of the area. Rain chances may linger across
north Mississippi.

SJM

&&

.AVIATION...
00Z TAFs

VFR conditions expected this evening. However, potential for
fog/low stratus to produce IFR/LIFR conditions overnight towards
sunrise appear high due to relatively light winds, minimal
cloud, and ample moisture from today's rainfall. Conditions
should improve to MVFR/VFR conditions by Wednesday afternoon.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Feb 7, 3:42 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
342 PM CST Tue Feb 7 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-082345-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
342 PM CST Tue Feb 7 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong storms are possible across northeast Mississippi this
afternoon with gusty winds and small hail.

Dense fog may develop along and south of the I-40 corridor late
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dense fog may develop along and south of the I-40 corridor early
Wednesday morning.

A few strong storms are possible across north Mississippi
Wednesday afternoon into Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

The radar

The Columbus AFB radar (KGWX), 73 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pontotoc

When
February 7, 5:40 PM CST to 5:45 PM CST
Where
Pontotoc County, Pontotoc
Measured
0.88 in hail
Reported by
Public
Coordinates
34.250, -89.000

Hail, Pontotoc

When
February 7, 5:55 PM CST to 6:05 PM CST
Where
Pontotoc County, 3.6 mi SSE of Rough Edge to 3.69 mi WSW of Plymouth
Measured
1.75 in hail
Reported by
Public
Coordinates
34.201, -88.949

Hail of quarter to golf-ball size fell along highway 342 in the Black Zion Community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678185, 678186.